Pattern and quality of scientific communications on drug safety produced by a regional pharmacovigilance center in Nepal
Analyzing the pattern and quality of scientific communications on pharmacovigilance can help the regional centers in Nepal and other developing countries to develop approaches for communicating effectively medicine safety issues. This kind of research is lacking in developing countries.
Objectives: To analyze the pattern and quality of scientific communications on drug safety produced by the regional pharmacovigilance center at western Nepal.
Methodology: Various conference abstracts and journal publications produced by the center during its initial four years of establishment (14th September 2004 till 13th September 2008) were identified. These communications were categorized in to case reports, review articles, conference presentations, short communications, newsletter and bulletin articles, original research and case series. In addition, the quality of the case reports were evaluated as per International Society of Pharmacovigilance/International Society of Pharmacoepidemiology (ISoP/ISPE) guidelines on the requirements for submitting case reports on adverse event reports in biomedical journals.
Results: During the study period, 53 scientific communications were produced by the staff of the regional pharmacovigilance center in relation with drug safety. Among these, 18 (34%) were related to case reports and letters. The median (interquartile range) age of the patients described in the case reports was 46.5 (21.7-51.2) years. Among the total 18 ADRs, four were fixed drug eruptions, followed by contact dermatitis (n=2). Majority of the published case reports were related to skin (n=13; 72.2%). Antimicrobials were responsible for 27.8% (n=5) of the case reports. Among the 18 case reports published by the pharmacovigilance center, a majority followed the ISoP/ISPE guidelines. Few parameters like physical examination of the patient experiencing ADR, patient disposition, dosage and administration of the suspected drugs, and drug-reaction interface were missing in few of the cases.
Conclusion: A high percentage of the scientific communications were ‘case reports’. A high proportion of the case reports produced by the center were of international standards. There were lacunae in ‘patient disposition’ in few of the reports.
2. Khan SA, Rao PGM, Rodrigues GS, Rajan S, Heda A. From thalidomide to rofecoxib: Can we afford to wait and watch?. Int J Risk Saf Med. 2006;18:219-230.
3. Bate A, Lindquist M, Edwards IR, Orre R. A data mining approach for signal detection and analysis. Drug Saf. 2002;25:393-397.
4. Hugman B. The Erice declaration: the critical role of communication in drug safety. Drug Saf. 2006;29:91-93.
5. Kelly WN, Arellano FM, Barnes J, Bergman U, Edwards IR, Fernandez AM, Freedman SB, Goldsmith DI, Huang K, Jones JK, McLeay R, Moore N, Stather RH, Trenque T, Troutman WG, van Puijenbroek E, Williams F, Wise RP; International Society of Pharmacoepidemiology; International Society of Pharmacovigilance.Guidelines for submitting adverse event reports for publication. Pharmacoepidemiol Drug Saf. 2007;16:581-587.
6. Granas AG, Buajordet M, Stenberg-Nilsen H, Harg P, Horn,A. Pharmacists' attitudes towards the reporting of suspected adverse drug reactions in Norway. Pharmacoepidemiol Drug Saf. 2007;16,429-434.
7. Bäckström M. Mjörndal T, Dahlqvist R, Nordkvist-Olsson T. Attitudes to reporting adverse drug reactions in northern Sweden. Eur J Clin Pharmacol. 2000;56:729-732.
8. Herdeiro MT, Figueiras A, Polónia J, Gestal-Otero J J. Physicians' attitudes and adverse drug reaction reporting: a case-control study in Portugal. Drug Saf .2005;28,825-833.
9. Shankar PR, Subish P, Mishra P. Publishing a Drug Information Bulletin: experiences from a developing country. Drug Inf J. 2008;42:555-559.
10. Subish P, Izham M, Mishra P. Pharmacovigilance in Nepal. A guide for healthcare professionals. Regional Pharmacovigilance Centre, Pokhara, Nepal, 2007.
11. Subish P, Izham M, Mishra P. Community pharmacovigilance in Nepal. A guide for community pharmacists. Regional Pharmacovigilance Centre, Pokhara, Nepal, 2008.
12. Lee A, Thomas SHL. Adverse drug reactions In: Walker R and Edward C. Clinical pharmacy and Therapeutics. 3rd edition Churchill Livingstone, 2003, 33-46.
13. Arnaiz JA, Carné X, Riba N, Codina C, Ribas J, Trilla A. The use of evidence in pharmacovigilance. Case reports as the reference source for drug withdrawals. Eur J Clin Pharmacol. 2001;57(1):89-91.
14. Loke YK, Price D, Derry S, Aronson JK. Case reports of suspected adverse drug reactions--systematic literature survey of follow-up. BMJ. 2006;332(7537):335-339.
15. Sempere E, Palop V, Bayón A, Sorando R, Martínez-Mir I. Quality of the publication of adverse drug reactions in the letters to the editor section of four Spanish internal medicine and general medicine journals. Aten Primaria. 2006;37:187-194.
16. Prabhu MM, Prabhu SM, Mishra P, Palaian S, Gupta S. Local eczematous allergic reaction to the menadione (vitamin k3) injection. Timisaura Med J. 2005;55(3).
17. Gupta S, Mishra P, Palaian S, Prabhu S, Bista D, Prabhu M. Probable cutaneous allergic response to subcutaneous heparin - a case report. Acta Dermatven APA. 2006;15(2):98-101.
18. Mishra P, Das RN, Prabhu M, Subish P, Upadhyay DK, Bista D. Vomiting due to inhaled Ipratropium Bromide. J Pharm Pract Res. 2005;35(2):165.
19. Paudel R, Kishore PV, Mishra P, Palaian S, Dwari VC. Clonidine induced acute urticarial rashes- a case report and review of literature. J Pharm Pract Res. 2006;36(3):218
20. Paudel R, Palaian S, Kishore PV, Shankar PR, Mishra P. Peripheral edema due to S-amlodipine – a report of three cases. Journal of Clinical and Diagnostic Research. 2007;1(6):533-536.
21. Palaian S, Mishra P, Chhetri AK, Alam K. Vomiting due to tramadol: a short report from the regional pharmacovigilance center. Journal of Clinical and Diagnostic Research. 2008;2:709-711.
22. Pathak L, Hiremath, Kerkar PG, Manade VG. Multicentric, clinical trial of S-Amlodipine 2.5 mg versus Amlodipine 5 mg in the treatment of mild to moderate hypertension--a randomized, double-blind clinical trial. J Assoc Physicians India. 2004;52:197-202.
23. Anonymous. Safety and efficacy of S-amlodipine- SESA study. JAMA-India. 2003;2:81-85.
24. Subish P, Izham M, Mishra P. Trouble with diclofenac: a report from the regional pharmacovigilance center, Western Nepal. Drug Bulletin of Nepal. 2007;18:8-10.
25. Subish P, Khanal S, Izham M, Mishra P. Safety profile of Paracetamol: a report from the regional pharmacovigilance center, Western Nepal. Drug Bulletin of Nepal. 2008;19:8-10.
26. Subish P, Poudel A, Izham MIM, Mishra P. Dermatological manifestations of cotrimoxazole: a report from the regional pharmacovigilance center, Western Nepal. Drug Bulletin of Nepal. 2008;20:11-13.
The authors hereby transfer, assign or otherwise convey to Pharmacy Practice (1) the right to grant permission to republish or reprint the stated material, in whole or in part, without a fee; (2) the right to print or epublish copies for free distribution or sale; and (3) the right to republish the stated material in any format (electronic or printed). In addition, the undersigned affirms that the article described above has not previously been published, in whole or part, is not subject to copyright or other rights except by the author(s), and has not been submitted for publication elsewhere, except as communicated in writing to Pharmacy Practice with this document.
Authors retain copyright and grant the journal right of first publication with the work simultaneously licensed under a Creative Commons Attribution License (CC-BY-NC-ND) that allows others to share the work with an acknowledgement of the work's authorship and initial publication in this journal.
Author Self-Archiving Policy
Pharmacy Practice permits and encourages authors to post and archive the final PDFs of their respective articles submitted to the journal on personal websites or institutional repositories after publication, while providing bibliographic details that credit its publication in this journal.